Virginia, 2008Winter Storm in Virginia, January 17, 2008
January 17, 2008 · NWS RNK · 12 events in 12 counties and zones
As an area of low pressure progressed from the coast of the Gulf of Mexico to along the coast of North Carolina, associated wintry precipitation spread across the area from south to north. The precipitation began as snow and then transitioned to a brief period of sleet before ending as light freezing rain and freezing drizzle.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of low pressure progressed from the coast of the Gulf of Mexico to along the coast of North Carolina, associated wintry precipitation spread across the area from south to north. The precipitation began as snow and then transitioned to a brief period of sleet before ending as light freezing rain and freezing drizzle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 17, 12:41 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 17, 12:41 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EST THU JAN 17 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE ALONG THE GULF COAST WILL TRACK NORTHEAST TOWARD
THE NORTH CAROLINA COAST ON THURSDAY. PRECIPITATION WILL SPREAD ACROSS
THE AREA LATER TONIGHT INTO EARLY THURSDAY. ENOUGH COLD AND DRY
AIR WILL BE IN PLACE TO PRODUCE A WINTRY MIX OF PRECIPITATION FOR
MUCH OF THE REGION.
&&
.NEAR TERM /THROUGH TODAY/...
FORECAST REMAINS COMPLEX THIS EVENING WITH VAPOR SHOWING A FAST
MOVING DRY SLOT CROSSING INTO WESTERN NC AHEAD OF MID LEVEL S/W
NOW ACROSS WESTERN TN. LARGE AREA OF LIGHT PRECIP CONTINUES TO
LIFT NORTHWARD AHEAD OF THIS FEATURE...AND TO THE SE ACROSS
GA/SOUTH CAROLINA WITH WARM ADVECTION AHEAD OF THE SURFACE LOW
STILL BACK IN THE NORTHERN GULF. HOWEVER 00Z RAOBS ACROSS THE
REGION REMAIN BONE DRY BUT COLDER IN THE MID/LOW LEVELS WITH LOW
PWATS AND STILL RATHER SHALLOW EASTERLY FLOW. THUS APPEARS ONSET
OF ACCUMULATING SNOW MAY GET DELAYED UNTIL DEEPER SE FLOW TAKES
SHAPE TOWARD MORNING SO ONLY ADJUSTED POPS UP A BIT OVERNIGHT.
LATEST 18Z MODELS CONTINUE TO TREND WETTER ESPCLY THE NAM WITH
MORE DEFORMATION PRECIP SEEN OVER THE NW ALONG VORT AXIS PER THE
GFS. FORECAST RAOBS ALSO INDICATING WEAKER WARM ADVECTION ALOFT
INTO EARLY THU WHICH SUPPORTS MORE SNOW A BIT LONGER AS WELL ALL
AREAS. BASED ON LATEST QPF HAVE TOYED WITH UPGRADING THE ADVISORY
TO A WARNING IN THE NW NC MTNS...AND POSSIBLY ALONG THE BLUE
RIDGE IN VA BUT JUST NOT CONFIDENT ENOUGH GIVEN DRY SLOT AND LATER
PTYPE ISSUES ON THU. OTRW NOT A LOT OF CHANGE WITH LOW TEMPS
MAINLY IN THE 20S...AS PRECIP OVERSPREADS THE REGION OVERNIGHT
AND EVAPORATION TAKES PLACE.
MAJORITY OF BEST LIFT WILL WORK NE THRU THE AREA THRU EARLY THU
AFTERNOON ASSOCIATED WITH WARM ADVECTION ALOFT AND DEFORMATION
REGION INLAND FROM THE SURFACE TRACK. MODEL RAOBS INDICATE THAT AN
ISOTHERMAL FREEZING LAYER MAY DEVELOP ESPCLY WITH TRAPPED COLD AIR
ACROSS WESTERN VA WHERE MORE SNOW APPEARS LIKELY. ELSEWHERE A
GRADUAL MIX TO SLEET AND THEN -FZRA LIKELY BY LATE MORNING WITH
MORE ICE EAST GIVEN BETTER WARMING ALOFT BUT ALSO POSSIBLY MORE
QPF. NOT OUT OF THE QUESTION FOR A FEW SPOTS ESPCLY SW VA TO REACH
WARNING CRITERIA PENDING AMOUNT OF MOISTURE ADVECTION THAT OCCURS
INTO THE MOUNTAINS WITH FLOW AROUND COASTAL SURFACE LOW.
OTRW UPPED TOTALS A BIT TO GO MAINLY 3-5 INCHES MOUNTAINS AND 1-4
INCHES SNOW EAST WITH MORE ICE SE IN THE WARNED AREA. HIGHS
OVERALL 30 TO 35 WITH SOME 20S NEW VALLEY AND POINTS NORTH INTO
THE HIGHLANDS.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
THE STORM SYSTEM WILL LIFT OUT THURSDAY EVENING INTO FRIDAY.
VERY WEAK COLD AIR ADVECTION WILL DEVELOP OVER THE EXTREME WEST
THURSDAY NIGHT IN THE WAKE OF THE STORM WHILE SKIES PARTIALLY
CLEAR IN THE EAST. SURFACE HIGH PRESSURE WILL BUILD IN FROM THE SW
AND DELIVER DRIER AIR...AND ALSO IMPEDE THE PROGRESSION OF -20C
H85 AIR IN THE UPPER MIDWEST. WITH SNOW ON THE GROUND...FULL
POTENTIAL OF H85 TEMPS PROB WILL NOT BE REALIZED...AND SHADED MAX
TEMPS FRIDAY AT LEAST A FEW DEGREES UNDER MOS. THIS SHOULD BE LESS OF
A FACTOR ACROSS SOUTHSIDE VIRGINIA WITH LESS SNOWFALL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
KEPT THE HIGHEST CHANCE OF PCPN IN THE WESTERN MOUNTAINS FRIDAY
NIGHT AND SATURDAY. CORE OF COLDEST AIR...NEAR -25C H85 JUST ON
THE DOORSTEP EAST OF SE WV LATE SAT SURGES EAST INTO SUNDAY
MORNING...WITH SUNDAY BEING THE COLDEST DAY. UPSLOPE SNOW SHOWERS
AND SQUALLS WILL OCCUR IN WESTERN MOUNTAINS WITH A CHC FOR SNOW
ACCUMULATIONS IN GREENBRIER SATURDAY AND SATURDAY NIGHT. VERY COLD
SATURDAY NIGHT INTO SUNDAY MORNING AND MAY NEED A WIND CHILL
ADVISORIES FOR MOUNTAINS. TRIMMED TEMPERATURES ON MONDAY...UNDER
HIGH PRESSURE. A COLD FRONT MAY PRODUCE RAIN AND SNOW SHOWERS AROUND
TUESDAY. MORE ZONAL FLOW SETTING UP FOR MIDDLE OF NEXT WEEK.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
LIGHT SNOW WILL BREAK OUT TOWARDS DAWN AT ALL TERMINALS...WITH THE
HEAVIEST PRECIP FALLING AROUND 16Z. AT THIS TIME...ALL SITES WITH
THE EXCEPTION OF PERHAPS KDAN...SHOULD FALL INTO IFR VIS OR CIG
INTO PART OF THE AFTERNOON HOURS. EXPECTING KDAN TO MIX WITH AND
CHG OVER TO RAIN FIRST...WITH OTHER SITES GOING TO A MIX OF -SN
AND -FZRA...THEN -FZDZ INTO THE EARLY EVENING HOURS. QUITE
POSSIBLE THAT SOME IFR CIGS MAY LAST UNTIL THE END OF THE TAF
PERIOD.
MVFR CONDITIONS MAY LINGER AT BLF/LWB DURING THE WEEKEND PER
UPSLOPE WESTERLY FLOW. VFR CONDITIONS ARE ANTICIPATED EAST OF THE
MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
009>020-022>024-032>035-043>047-058-059.
NC...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-
002-018.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ003>006-
019-020.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
WVZ042>045.
&&
SYNOPSIS...JS/WP
NEAR TERM...JH/JS/PM
SHORT TERM...JS
LONG TERM...KK
AVIATION...KMHazardous weather outlook, Jan 16, 4:05 PM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EST WED JAN 16 2008
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-172115-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
405 PM EST WED JAN 16 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST THURSDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-172115-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
405 PM EST WED JAN 16 2008
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST THURSDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Grayson
- When
- January 17, 2:20 AM EST to 12:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall amounts from across the county include 6.0 inches at Independence, 5.0 inches at Bridle Creek, 4.8 inches at Elk Creek, 4.5 inches at Trout Dale, 4.0 inches at Fries and Hilltown, and 3.5 inches in Low Gap.
Winter Storm, Wythe
- When
- January 17, 3:00 AM EST to 1:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- Public
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snowfall totals from the event include 6.0 inches at Fort Chiswell, 5.5 inches at Wytheville, and 4.0 inches at Austinville.
Winter Storm, Bland
- When
- January 17, 4:00 AM EST to 1:00 PM EST
- Where
- Bland forecast zone
- Reported by
- Public
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snowfall totaling 5.5 inches occurred in Bland.
Winter Storm, Pulaski
- When
- January 17, 4:30 AM EST to 5:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Public
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall amounts from the event include 5.0 inches at Dublin and Pulaski, and 4.5 inches at Fairlawn. The event concluded with two hours worth of light freezing rain.
Winter Storm, Montgomery
- When
- January 17, 4:30 AM EST to 5:30 PM EST
- Where
- Montgomery forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall amounts during the event include 8.0 inches at Laurel Ridge, 6.0 inches at Shawsville, 5.5 inches at Blacksburg, 5.0 inches at Christiansburg and Prices Fork, 4.7 inches at Ironto, 4.4 inches at Elliston, and 4.0 inches at Riner. The event concluded with two hours worth of light freezing rain.
Winter Storm, Giles
- When
- January 17, 5:00 AM EST to 4:00 PM EST
- Where
- Giles forecast zone
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall amounts from the event include 5.3 inches in Pearisburg, 5.0 inches in Narrows and North Pearisburg, and 4.5 inches in Maybrook. The event ended with two hours worth of light freezing rain.
Winter Storm, Craig
- When
- January 17, 5:00 AM EST to 4:00 PM EST
- Where
- Craig forecast zone
- Reported by
- Public
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
In New Castle 4.5 inches of snow was reported.
Winter Storm, Roanoke
- When
- January 17, 5:00 AM EST to 3:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts for the event include 6.0 inches in Glenvar, 5.0 inches in the City of Roanoke, 4.5 inches in Hollins and Vinton, and 4.3 inches in Cave Spring.
Winter Storm, Alleghany
- When
- January 17, 6:00 AM EST to 5:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall amounts from the event include 6.5 inches at Low Moor and 4.3 inches at Clifton Forge.
Winter Storm, Botetourt
- When
- January 17, 6:00 AM EST to 5:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts for the event include 5.0 inches at Cloverdale, 4.3 inches at Blue Ridge, 4.0 inches at Buchanan, and 3.5 inches at Fincastle.
Winter Storm, Bath
- When
- January 17, 6:30 AM EST to 10:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Public
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
A snowfall amount of 7.3 inches was reported from Hot Springs.
Winter Storm, Rockbridge
- When
- January 17, 6:30 AM EST to 7:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall totals from the event included 7.0 inches at Goshen, 6.0 inches at Buena Vista - Elephant Mountain, 5.0 inches in Raphine, and 2.5 inches at Cedar Grove.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in South Dakota, January 17, 20083 injured · 1 event
- Winter Storm and Winter Weather in Virginia, January 17 to 18, 200822 events
- Winter Weather in North Carolina, January 17, 200821 events
- Extreme Cold in Minnesota, January 17 to 18, 200819 events
- Winter Weather in Virginia, January 17, 200816 events
- Extreme Cold in North Dakota, January 17 to 18, 200815 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 200814 events
- Winter Storm in Wisconsin, January 17, 200812 events
- Heavy Snow and Lake-Effect Snow in Michigan, January 17 to 18, 200811 events
- Winter Weather in New Jersey, January 17 to 18, 200811 events
- Winter Weather in West Virginia, January 17 to 18, 200810 events
- Winter Weather in Pennsylvania, January 17 to 18, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73564, 73567, 73565, 73568, 73569, 73566, 73570, 73610, 73605, 73609, 73606, 73608.